Thursday, November 24, 2022
HomeIs Claritin Good For Allergies

Is Claritin Good For Allergies

You May Have Built Up A Tolerance

Reed Reviews Claritin Allergy Pills

If youve been using Claritin for multiple years and it worked in the past but the Claritin has stopped working, your body may have built up a tolerance to it. Building up a tolerance can happen for any drug you take. What happens is your body gets used to the drug after you take it over an extended period of time and stops having a response to the drug. This causes the drug to not work well or at all.

If this happens, it may help to increase your dose or switch to a stronger antihistamine, but you shouldnt do this without speaking with your doctor. Increasing your dose on your own can lead to serious side effects.

How Much Will My Allergy Medication Cost

Once youve found an allergy medication that fits your needs, youll ultimately want a good price for it. All of the medications listed in this article have brand-name and generic forms. Most are also available over-the-counter. Their cost will largely depend on whether you buy them over the counter or with a prescription. And as it turns out, visiting your provider and getting a prescription for a generic version can be well worth it.

Lets take Claritin as an example. Claritin costs about $33 retail. If you get a prescription for the generic form, loratadine, you might pay about $10 cash instead for the same amount. Thats over 50% savings. Now, if you use a GoodRx coupon with your prescription, that same amount of loratadine can cost as little as $4, saving you 87% off the brand-name, over-the-counter price.

For Urticaria And Other Skin Reactions

All second generation antihistamines, including Allegra and Claritin, are effective for acute and chronic urticaria, although more trials have been conducted in people with chronic urticaria. No trial has consistently found one antihistamine to be better than another.

One trial reported that fexofenadine was superior to loratadine with regards to wheal and flare suppression , with a faster onset of effect and a more effective suppression of the flare at each time point in the study .

Recommended Reading: Zyrtec Generic Name

Shower Immediately After Being Outside

When you spend a lot of time outside, particularly if youre working out in the yard, pollen can end up on your skin and hair, worsening allergy symptoms. If youre highly allergic to , its a good idea to take a second shower after you come inside to rinse away the pollen and avoid allergy symptoms, explains Mark S. Dykewicz, MD, a professor of internal medicine and the director of allergy and immunology at the Wake Forest University School of Medicine in Winston-Salem, North Carolina.

Compare With Similar Items

Claritin 24 Hour Allergy Medicine, Antihistamine Tablets ...
This itemClaritin 24 Hour Allergy Medicine, Non-Drowsy Prescription Strength Allergy Relief, Loratadine Antihistamine Tablets, 70 Count
4.8 out of 5 stars 4.7 out of 5 stars 4.7 out of 5 stars 4.8 out of 5 stars 4.7 out of 5 stars
Price
70 Count 300 Count 365 Count 90 Count 55 Piece Assortment

4.8 out of 5 stars

You May Like: What Allergy Medicine Is Stronger Than Zyrtec

Claritin Dosage For Dogs

The recommended Claritin dose for dogs is between 0.1 and 0.55 mg per pound of body weight once or twice per day. Since it is not advisable to crush the tablet, the loratadine amount is often calculated in the total dose. Namely:

  • Small dogs can be given one 5 mg tablet once per day
  • Medium dogs can be given one 10 mg tablet once per day
  • Large dogs can be given one 10 mg tablet twice per day.

If you forget to give your dog Claritin either provide the medication as soon as you remember or skip the missed dose and then continue with the regular administration schedule.

In both cases, it is critical not to double up the missed dose. This is because high Loratadine doses are linked with behavioral changes , and in severe cases, overdoses may result in a rapid heart rate and stroke.

What Causes Allergies In Dogs

We briefly touched on how certain allergens, like environmental or food allergens, can cause specific symptoms. Pet owners should understand that many factors can lead to dog allergies and that these factors may be trickier to pinpoint and therefore harder to prevent. Most allergen triggers fall into one of four categories: environmental, food, medication, or flea and tick.

Read Also: Does Allergies Cause Shortness Of Breath

Who Should Not Take Claritin

While Claritin is generally well tolerated by most people, there are some individuals who should not take Claritin or who should speak to their doctor prior to using the medication. People who have had an allergic reaction to Claritin or desloratadine should not use Claritin. If you have experienced other allergic reactions to medication, tell your doctor or pharmacist so that they can ensure there are no inactive ingredients included in Claritin that could cause an allergic reaction.Be sure to share a complete medical history with your doctor prior to using Claritin. Although Claritin is available over the counter, people with a history of kidney or liver disease should not take Claritin prior to consulting with their doctors.Although Claritin is less likely to cause drowsiness and have a sedative effect than some other antihistamines, some people will still experience these side effects. You should not drive, use machinery, or do any activity that requires alertness until you determine how taking Claritin affects you. Older adults may be more likely to experience these side effects and may also be at increased risk of experiencing confusion, which could increase the risk of falling.

Do Antihistamines Cause Dementia

GoodSense Allergy Relief Loratadine Tablets Review

Long term use of some antihistamines may increase your risk of dementia. Diphenhydramine blocks the effects of a neurotransmitter called acetylcholine. This neurotransmitter is vital for memory and learning. Diphenhydramine increased the risk of dementia by 54% in one 3,000 patient study followed for seven years.

You May Like: Allergic Reaction To Cough Medicine

Who Can And Cannot Take Loratadine

Loratadine can be taken by adults and children aged 2 years and older.

Loratadine isn’t suitable for some people. Tell your doctor or pharmacist if you:

  • have had an allergy to loratadine or any other medicines in the past
  • have severe liver failure
  • have an intolerance to, or cannot absorb, some sugars such as lactose or sucrose
  • have epilepsy or another illness that puts you at risk of fits
  • have a rare illness called porphyria
  • are booked to have an allergy test taking loratadine may affect the results so you might need to stop taking it a few days before the test

How Should I Take Claritin

Use Claritin exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended. Cold or allergy medicine is usually taken only for a short time until your symptoms clear up.

Do not give this medicine to a child younger than 2 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

Claritin is usually taken once per day. Follow your doctor’s instructions.

Do not crush, chew, or break the regular tablet. Swallow the pill whole.

Measure liquid medicine with the dosing syringe provided, or with a special dose-measuring spoon or medicine cup. If you do not have a dose-measuring device, ask your pharmacist for one.

The chewable tablet must be chewed before you swallow it.

To take the orally disintegrating tablet :

  • Keep the tablet in its blister pack until you are ready to take it. Open the package and peel back the foil. Do not push a tablet through the foil or you may damage the tablet.

  • Use dry hands to remove the tablet and place it in your mouth.

  • Do not swallow the tablet whole. Allow it to dissolve in your mouth without chewing. If desired, you may drink liquid to help swallow the dissolved tablet.

Store at room temperature away from moisture and heat.

Recommended Reading: Can You Take Allergy Medicine With Antibiotics

Why Trust Verywell Family

As a seasoned health writer, Isis Briones knows the importance of finding products that work best for you and your conditions. You can count on her to always provide a variety of recommendations from licensed medical professionals because she has tested and reviewed tons of products over the years to know everyone is different.

Additional reporting by Katrina Cossey

What Does The Research Say About Taking Claritin While Pregnant Or Breastfeeding

Claritin RediTabs 12 Hour Non

If you are pregnant or thinking about becoming pregnant, you should talk to your pharmd, doctor, or allergist before taking Claritin for medical advice. Although no specific risks or birth defects have been associated with Claritin during pregnancy, doctors generally recommend against taking any medication during pregnancy unless the benefits strongly outweigh the risks. Doctors recommend trying other ways to reduce your allergic rhinitis symptoms during pregnancy, including limiting your exposure to anything that triggers your allergy symptoms, using an over the counter saline nasal spray to help ease symptoms, trying nasal irrigation with a neti pot or similar system, increasing physical activity to reduce nasal inflammation, using over the counter adhesive nasal strips to keep your nasal passages open, and elevating the head of your bed 30 to 45 degrees to decrease congestion. Studies have shown that Claritin transmits through breast milk at extremely low levels. Due to the minimal sedative effect and the low transmission rate, use of Claritin by nursing mothers is not likely to cause adverse effects in breastfed infants. However, like other antihistamines, Claritin can sometimes have a negative effect on lactation and can cause a diminished milk supply. For this reason, Claritin should only be taken at the lowest dose if used while breastfeeding.

Don’t Miss: Fast Acting Allergy Medicine Non Drowsy

Efficacy Of Zyrtec Vs Claritin

In studies, Claritin and Zyrtec have provided much greater allergy relief than placebo, usually with few side effects. The two drugs have also, at times, outperformed similar allergy relief drugs or worked well alongside other drugs. It is worth noting that seems to affect a persons perception of drug effectiveness.

Flonase Nasal Sprays Vs Zyrtec

Not all over-the-counter allergy medicines are created equal. Single-ingredient oral antihistamines dont relieve nasal congestion, and some, like Zyrtec, may even cause drowsiness. FLONASE nasal sprays are non-drowsy, anti-inflammatory allergy relief nasal sprays that provide more complete relief* than a single-ingredient antihistamine. Heres how FLONASE stacks up against oral antihistamines, like Zyrtec.

Don’t Miss: Does Pseudoephedrine Cause Drowsiness

Are There Any Side Effects I Should Be Aware Of

If youve ever taken over the counter allergy medications like Benadryl or Zyrtec, youre likely already familiar with some of the common side effects of Claritin, which include:

  • Headache
  • Jaundice
  • Seizures

Although highly uncommon, this often-prescribed allergy medication can occasionally cause allergic reactions. If you experience signs of an allergic reaction to Claritin, including hives, difficulty breathing, or swelling of your face, lips, tongue, or throat, you should seek medical attention immediately.

Here Are A Few Tips To Help Allergy Sufferers Enjoy The Beautiful Spring Weather:

Loratadine for allergies

Oral allergy medications

Oral medications are especially useful for mild allergy symptoms, and many are available over the counter.

Nonsedating antihistamines can relieve itching, sneezing, runny nose and watery eyes. Options include:
  • Loratadine , cetirizine , levocetirizine and fexofenadine all are available without prescription.
  • Oral decongestants, like pseudoephedrine and phenylephrine can ease stuffiness, and pseudoephedrine is often combined with an antihistamine. These medications are generally well-tolerated, with minimal side effects.
Common side effects

Oral decongestants cause insomnia and elevated blood pressure for some people, and antihistamines can cause drowsiness. If you find that one brand of antihistamine makes you sleepy, try a different one to see if you tolerate that better.

Older antihistamines, like diphenhydramine , are more likely to cause drowsiness compared to the newer antihistamines. Be careful about driving or working around heavy machinery if you take diphenhydramine.

Nasal steroid sprays

For more persistent allergy symptoms, nasal steroid sprays often are the best treatment option. Nasal steroid sprays block inflammation and swelling caused by airborne irritants and allergens, and prevent allergy symptoms.

Over-the-counter steroid nasal sprays include:
  • Triamcinolone
However, you may first want to know more details about allergy shots before considering:
Topics in this Post

Don’t Miss: Tylenol Severe Allergy Discontinued

What Are Claritin And Zyrtec

Hay fever , hives , and pollen-induced asthmaare all reactions to histamines released by the body in response to an allergen. Second-generation antihistamine drugs like Claritin and Zyrtec keep cells from interacting with histamine, thereby preventing allergy symptoms.

Histamine is a relatively simple, nitrogen-based compound manufactured in special white blood cells called mast cells. Histamine is a crucial messenger chemical used for all kinds of important physiological and neurological functions. The function a histamine molecule performs in any given physiological process depends not on the chemical itself, but how cell proteins latch onto and interpret it.

Researchers have identified four different histamine receptor proteins thus far, named H1 through H4. They each kick off drastically different processes when exposed to histamine. A lot of H1 receptor proteins are located on the outer membranes of nerve cells and blood vessel cells in the mucous membranes of the airways and gut – basically any tissue that has exposure to the outside environment. When, for example, pollen stimulates mast cells to release histamine, the histamine molecules latch onto the H1 receptor proteins, which causes capillaries to open, tissue to swell, and membranes to become more permeable to fluid. In people with allergies, the mast cells overreact to allergens and release way too much histamine, causing runny nose, itchy eyes, sneezing, and inflamed airways.

Our Final Thoughts On Claritin For Dogs

If your dog is suffering from allergy symptoms and you are suffering when your beloved pet is in pain, Claritin is the solution you are looking for. This popular antihistamine is efficient, safe, and can be used in conjunction with other treatments.

However, do not forget to discuss your dogs anti-allergy strategy with the vet. This article is purely informative and should not be used as an excuse to skip the veterinary consult.

Don’t Miss: What Allergy Medicine Is Stronger Than Zyrtec

How Does Claritin Treat Allergic Rhinitis

Like other antihistamines, Claritin works by blocking the effects of histamines on the body. Claritin binds to histamine receptors, just like anticholinergic, in the body, preventing the cells from releasing the chemical messages that cause sneezing, itching, and increased mucus production. Claritin has also been shown to reduce the number of histamines produced by the body over time when taken regularly.

How Claritin And Claritin

CLARITIN 24

Claritin and Claritin-D are brand-name medications that contain a drug called loratadine. Loratadine is also available in a generic version.

Loratadine is an antihistamine. An antihistamine blocks a substance that your body releases when its exposed to allergens, or things your body is sensitive to. This released substance is called histamine. By blocking histamine, Claritin and Claritin-D block the allergic reaction. This helps relieve allergy symptoms such as:

  • runny nose
  • itchy or watery eyes
  • itchy nose or throat

While Claritin contains just one drug, loratadine, Claritin-D contains two drugs. In addition to loratadine, Claritin-D also contains a decongestant called pseudoephedrine. Because it contains a decongestant, Claritin-D also:

  • reduces congestion and pressure in your childs sinuses
  • increases drainage of secretions from your childs sinuses

Claritin-D comes as an extended-release tablet your child takes by mouth. The tablet releases the drug slowly into your childs body over 12 or 24 hours, depending on the form.

Like most drugs, Claritin and Claritin-D have some side effects as well as some warnings.

Read Also: What Allergy Medicine Is Stronger Than Zyrtec

So Which One Should You Choose

This may sound obvious, but the key thing to pay attention to is not whats written on a box, but what actually works for you. Some people may respond well to one anti-histamine while getting no benefit from another, Consumer Reports advises in its .

In a Washington Post Health Talk about allergies, Dr. Daniel Ein, a professor at George Washington University School of Medicine and a practicing allergist since 1972, gave this advice: My rule about the best one antihistamine is: Its the one that gives you the greatest relief with the fewest side effects at the lowest price.

So if one antihistamine isnt working for you, try a different one.

A doctor can also talk to you about prescription antihistamines, and if your symptoms persist immunotherapy, which can help desensitize you to whats causing a reaction in the first place.

Most importantly, talk to your pharmacist and a board-certified allergist.

Warnings Of Benadryl And Claritin

Benadryl or Claritin should not be used if you have had allergic reactions to any of the active ingredients labeled on the package. Taking these medications may cause a hypersensitivity reaction, such as trouble breathing or severe rash, if you have an allergy to the medicine.

Since antihistamines can cause increased drowsiness and sleepiness, their use is cautioned when engaging in certain activities such as driving a car or operating machinery.

Benadryl is not recommended in elderly adults 65 years and older. Taking Benadryl may increase the risk of dementia or cognitive impairment, delirium, and fainting.

Talk to your doctor before using Benadryl or Claritin if you have asthma, liver disease, or kidney disease.

Recommended Reading: What Allergy Medicine Is Stronger Than Zyrtec

Side Effects And Precautions Of Fexofenadine Hydrochloride

Common side effects may include:

  • menstrual cramps
  • sleep problems
  • tremors .

Because the effects of this medicine on an unborn baby are not known, talk with your healthcare provider before use. However, this medication can pass into breast milk, hence, avoid it if you are breastfeeding a baby.

Moreover, to be sure that this drug is safe for you, tell your doctor if you have any of the following conditions: severe kidney impairment, liver disease, or intolerance to sugars.

RELATED ARTICLES

Most Popular